Nebraska, 2026Drought in Nebraska, February 24 to 28, 2026
February 24 to 28, 2026 · NWS FSD · 1 event in 1 county or zone
February was abnormally warm and dry with temperatures 9 to 12 degrees above normal and precipitation less than 25 percent or normal. Severe D2 drought was introduced in late February for areas along the Missouri River with the largest multi-month precipitation deficits.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
February was abnormally warm and dry with temperatures 9 to 12 degrees above normal and precipitation less than 25 percent or normal. Severe D2 drought was introduced in late February for areas along the Missouri River with the largest multi-month precipitation deficits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 23, 10:44 PM CST, 1 hour 16 minutes earlier. Its key messages:
- Elevated fire concerns continue this afternoon and will return tomorrow afternoon. This will be mainly driven by breezy conditions, with winds gusting up to 35 mph each afternoon.
- A quick moving system on Wednesday will bring our next round of mainly light snow. Most of the area should see less than 2 inches of snow, but locally higher amounts can't be ruled depending on if and where a heavier snow band sets up.
Area forecast discussion, Feb 23, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1044 PM CST Mon Feb 23 2026
.KEY MESSAGES...
- Elevated fire concerns continue this afternoon and will return
tomorrow afternoon. This will be mainly driven by breezy
conditions, with winds gusting up to 35 mph each afternoon.
- A quick moving system on Wednesday will bring our next round
of mainly light snow. Most of the area should see less than 2
inches of snow, but locally higher amounts can't be ruled
depending on if and where a heavier snow band sets up.
&&
.UPDATE...
Issued at 959 PM CST Mon Feb 23 2026
Minor edits to the short term forecast this evening. Dropped
lows a couple of degrees in spots that were cloudless earlier
this evening and dropped more quickly. Maintained forecast from
previous shift of keeping winds a bit stronger for tomorrow, and
cooled Tuesday high temperatures a degree or so in our far
southeast where there is still some snow cover and with
anticipated clouds. Have removed most of the flurries/sprinkles
from the forecast with tomorrow's cold front based on soundings
showing lots of dry air.
Looking ahead to mid week, did raise QPF a touch from the NBM
using the previous forecast for Wednesday's snowfall. There may
be additional changes as more of the 24.00z runs come in, as
guidance still shows a variance in the location of the heavier
snowband. Amounts at this time still look light, with most
seeing less than 2 inches and higher amounts in the heavier
band.
&&
.DISCUSSION...
Issued at 202 PM CST Mon Feb 23 2026
Elevated fire weather concerns will continue mainly
along and west of the James River into this afternoon as
temperatures continue to warm. Most spots should end up in the 20s
and 30s for highs this afternoon, with a few 40s in south-central
South Dakota. A milder night is ahead, with temperatures only
dropping to the upper teens to upper 20s as cloud cover increases.
This will be ahead of a low pressure system moving across northern
Minnesota into the Great Lakes that will send a cold front through
the area tomorrow. The precipitation associated with this
system is likely to remain north and east of the area, but lift
along the cold front could help set off some sprinkles to
flurries. The main thing to watch tomorrow will be the potential
for elevated fire weather concerns as winds stay breezy out of
the northwest in the afternoon, gusting up to 35 mph. Cloud
cover and relative humidity values around 30-60% (lowest along
the Missouri River Valley) will help limit widespread fire
weather concerns, but any fire that does develop could spread
quickly in the breezy conditions. Temperatures will warm into
the 40s and low 50s tomorrow afternoon, though the extent of
warming may be limited somewhat by the expected cloud cover.
An upper level wave will move out of the northern Rockies and into
the central Plains on Wednesday, and this will bring our next round
of accumulating precipitation to our area. There is still some
uncertainty in the track of the system, and that will play a role in
how much snow we see and where the highest totals will be. At this
point, it's looking like any areas that see snow will see a general
trace to 2 inches, with the highest values focused over northwest
Iowa and adjacent portions of southwest Minnesota and far eastern
South Dakota. Temperatures at this point look to be warm enough in
south-central South Dakota to keep the precipitation type as mostly
rain, but there is some uncertainty with the temperatures there as
well. With all that said, let's now talk about the uncertainty and
how this forecast may change. Guidance appears to be falling within
two camps regarding the track of the system. One camp shows the axis
of heavier precipitation moving mainly along the I-90 corridor into
northwest Iowa, which is what the NBM favors at this time. The
second camp is a more southerly track, which brings the axis of
heavier precipitation mainly near or along the Missouri River
Valley. If the northerly track verifies, the forecasted highs in the
40s for south-central South Dakota would be in good shape and so
mostly rain would be expected there, while snow would be the
dominant precipitation type farther north to the I-90 corridor. If
the southerly track verifies, then temperatures will be cold enough
in south-central South Dakota and into the Sioux City metro to have
snow be the dominant precipitation type, while farther north, dry
air would likely win the day. Regardless, snow amounts will likely
be on the lighter side for most of us as this will be a fairly quick
moving system ; however, if a heavier band of snow does set up over
the area, a few spots could pick up a quick 2-4." In terms of
timing, precipitation looks to enter areas west of the James River
Wednesday morning and spread eastward into the afternoon before
exiting off to our east Wednesday night.
Highs rebound back above average on Thursday; although how warm we
get will be dependent on what snowpack we end up with. Temperatures
continue to warm into the day on Friday, with highs mainly in the
50s, though some 60s are possible along the Missouri River Valley.
Like Thursday, if snow pack is more widespread than initially
expected, temperatures will trend cooler. A high pressure system
looks to move across the upper Midwest this weekend, and this will
lead to colder temperatures heading into Saturday and Sunday. The
weekend looks to feature highs back below freezing for many of us,
with morning lows Sunday looking the coldest at this time, with
widespread single digit temperatures. Guidance is in fairly decent
agreement that we'll see another upper wave move across the region
Sunday into Monday, and this could bring our next best chance of
accumulating precipitation to our area. Just another system out in
the long-range to watch for at this time as confidence in details
remains low at this time with ensembles showing a broad 20-50%
chance of measurable precipitation with this system.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1036 PM CST Mon Feb 23 2026
VFR conditions prevail, with mid and high clouds around the
region. Winds have remained a bit breezy so far this evening
with gusts around 25 knots. May see some gusts through tonight
around 20 knots. LLJ and wind shifts will allow for LLWS across
the area tonight and into Tuesday morning. Guidance still show
that speed shear is marginal at times, but maintained mention
due to directional shear. Direction will shift through tonight
and into Tuesday morning from southerly to northwesterly as a
front moves through. Gusts around 25-30 knots expected during
the day, tapering off after sunset.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
UPDATE...SG
DISCUSSION...Samet
AVIATION...SG
Hazardous weather outlook, Feb 23, 6:54 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
654 PM CST Mon Feb 23 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
654 PM CST Mon Feb 23 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
High to locally Very High fire danger expected Tuesday with breezy
winds and dry fuels. Use caution to prevent fire start.
Light snow returns Wednesday. While overall amounts remain
uncertain, measurable snowfall is expected for most areas with higher
amounts possible east of I-29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dixon
- When
- February 24, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Severe (D2) drought was introduced into the northwest corner of Dixon County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 24, 202630 events
- High Wind in Nevada, February 24 to 25, 20261 injured · 111 kt wind · 3 events
- Drought in Louisiana, February 24 to 28, 202611 events
- Wildfire and High Wind in Colorado, February 24 to 25, 202676 kt wind · 7 events
- Winter Weather in Wisconsin, February 24, 20265 events
- Drought in South Dakota, February 24 to 28, 20264 events
- Drought in North Carolina, February 24 to 28, 20263 events
- Drought in Montana, February 24 to 28, 20263 events
- Winter Storm and Winter Weather in Colorado, February 24 to 25, 20263 events
- Heavy Snow and Winter Weather in Colorado, February 24 to 26, 20263 events
- Flooding in California, February 24 to 26, 20263 events
- Drought in Texas, February 24 to 28, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321416.